Alert archive / Indiana / Freeze Watches in 2021

Freeze Watch 1, NWS Indianapolis, IN

March 30, 20216 counties in Indiana

NWS Indianapolis, IN issued this freeze watch at Mar 30, 2021, 2:37 PM EDT for 6 counties in Indiana. It took effect at Apr 1, 2021, 10:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 30, 2021, 2:37 PM EDT (18:37 UTC)
In effect from
Apr 1, 2021, 10:00 PM EDT
Expired
Mar 31, 2021, 3:06 PM EDT
In force
Issued by
NWS Indianapolis, IN

Counties Daviess County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN

The radar

The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 495 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
495 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS73 KIND 301837
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
237 PM EDT Tue Mar 30 2021

INZ067>072-310245-
/O.NEW.KIND.FZ.W.0001.210401T0800Z-210401T1500Z/
/O.NEW.KIND.FZ.A.0001.210402T0200Z-210402T1500Z/
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
237 PM EDT Tue Mar 30 2021

...FREEZE WARNING IN EFFECT FROM 4 AM TO 11 AM EDT THURSDAY...
...FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

* WHAT...Tempertures below freezing are expected. Low temperatures
  on Thursday Morning will be in the upper 20s. Low temperatures 
  on Friday Morning will be in the lower 20s. 

* WHERE...Southern Central Indiana

* WHEN...Early Thursday Morning and again on Thursday Night and 
  Friday Morning.

* IMPACTS...Vegetation sensitive to freezing temperatures may be
  killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

Puma
4 follow-up statements
475 
WWUS73 KIND 310146
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
946 PM EDT Tue Mar 30 2021

INZ067>072-311000-
/O.CON.KIND.FZ.W.0001.210401T0800Z-210401T1500Z/
/O.CON.KIND.FZ.A.0001.210402T0200Z-210402T1500Z/
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
946 PM EDT Tue Mar 30 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 11 AM EDT
THURSDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 28 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 22 possible.

* WHERE...Lawrence, Jackson, Jennings, Knox, Martin and Daviess 
  Counties.

* WHEN...For the Freeze Warning, from 4 AM to 11 AM EDT 
  Thursday. For the Freeze Watch, from Thursday evening through 
  Friday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
147 
WWUS73 KIND 310734
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
334 AM EDT Wed Mar 31 2021

INZ067>072-311545-
/O.CON.KIND.FZ.W.0001.210401T0800Z-210401T1500Z/
/O.CON.KIND.FZ.A.0001.210402T0200Z-210402T1500Z/
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
334 AM EDT Wed Mar 31 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 11 AM EDT
THURSDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 28 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 23 possible.

* WHERE...Lawrence, Jackson, Jennings, Knox, Martin and Daviess 
  Counties.

* WHEN...For the Freeze Warning, from 4 AM to 11 AM EDT 
  Thursday. For the Freeze Watch, from Thursday evening through 
  Friday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
755 
WWUS73 KIND 311359
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
959 AM EDT Wed Mar 31 2021

INZ067>072-312200-
/O.CON.KIND.FZ.W.0001.210401T0800Z-210401T1500Z/
/O.CON.KIND.FZ.A.0001.210402T0200Z-210402T1500Z/
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
959 AM EDT Wed Mar 31 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 11 AM EDT
THURSDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 28 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 23 possible.

* WHERE...Lawrence, Jackson, Jennings, Knox, Martin and Daviess 
  Counties.

* WHEN...For the Freeze Warning, from 4 AM to 11 AM EDT 
  Thursday. For the Freeze Watch, from Thursday evening through 
  Friday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
171 
WWUS73 KIND 311906
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
306 PM EDT Wed Mar 31 2021

INZ067>072-010315-
/O.UPG.KIND.FZ.A.0001.210402T0200Z-210402T1500Z/
/O.NEW.KIND.FZ.W.0002.210402T0200Z-210402T1500Z/
/O.CON.KIND.FZ.W.0001.210401T0800Z-210401T1500Z/
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
306 PM EDT Wed Mar 31 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 11 AM EDT
THURSDAY...
...FREEZE WARNING IN EFFECT FROM 10 PM THURSDAY TO 11 AM EDT
FRIDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 27 expected. For the second Freeze Warning, sub- 
  freezing temperatures as low as 20 expected.

* WHERE...Knox, Daviess, Martin, Lawrence, Jackson and Jennings 
  Counties.

* WHEN...For the first Freeze Warning, from 4 AM to 11 AM EDT 
  Thursday. For the second Freeze Warning, from 10 PM Thursday 
  to 11 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze watch went out at Mar 30, 1:57 PM EDT, 40 minutes earlier.

Area forecast discussion, Mar 30, 1:57 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
157 PM EDT Tue Mar 30 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 947 AM EDT Tue Mar 30 2021

Updated current conditions but otherwise, the forecast is on track
with gusty winds and warming into the 70s today.

&&

.Short Term...(Today through Wednesday)
Issued at 307 AM EDT Tue Mar 30 2021

Early this morning IR satellite loop depicted clear skies and water
vapor loop shows upper ridging over the area. Backyard temperatures
were in the lower 40s and this should generally be representative of
much of central Indiana, with southwesterly winds around 5 to 10 mph
over central and southern parts of the area and some potential for
winds to be a little stronger in the north.

Momentum transfer in the forecast soundings shows potential for
gusts of 20 to 30 mph in the morning and then 30 to 40 mph to mix
down during the afternoon with a tightening pressure gradient over
the area as the cold front approaches. The strong southwesterly
winds will bring some very warm well mixed air to the area and as a
result expect to see highs overachieve guidance and climb into the
low to mid 70s.

High resolution guidance is in fairly good agreement with larger
scale solutions that rain showers will be forming ahead of the front
and approaching the Indiana/Illinois border sometime near 8 pm, give
or take a couple of hours. With the dry column currently in place
and the dry air at the surface taking some time to saturate, will
lean toward the slower guidance with the arrival and confine the
western counties to slight/low chance PoPs prior to 0z.

After 0z (8 pm), time height cross sections show good lift moving
into the area and saturation through the column by around 1 to 3z.
As the front moves through the area, it slows a little and some
forcing hangs around longer in the southeastern counties. Most
solutions keep instability to the south of the forecast area, but a
few outliers bring some as far north as the southernmost counties.
Will most likely leave this out due to low confidence.

Precipitable water values aren't anything special for this time of
year, and thus even with good frontal forcing not expecting much in
the way of rainfall totals. Most locations should see a quarter
inch or less.

As Wednesday morning begins, the front will be southeast of the
forecast area. However, a short wave will move through along with a
secondary cold front or surface trough type feature, and time
heights indicate this lift being strong enough to induce saturation
at mid levels over the southeastern counties. Thus will keep a
slight chance to low chance going over the southeastern counties
through the day. In the northwest, though, expect this to just
result in some additional cloud cover.

Cold advection Tuesday night with the frontal passage could bring
lows back into the upper 30s to lower 40s, and highs on Wednesday
will likely only reach the mid to upper 40s under mostly cloudy
skies.

&&

.Long Term...(Wednesday night through Monday)
Issued at 307 AM EDT Tue Mar 30 2021

Model data in the extended period are in reasonable good
agreement. A trough is expected to pass off to the east early in the
period, with generally rising heights expected into early next
week, as upper ridging builds into the area.

Models suggest little in the way of a precipitation threat, as a
result of the evolving upper air pattern. Therefore, will keep the
extended period dry.

Temperatures should gradually warm through the period, under the
rising heights.

A short wave trough may move into the northern Plains by next
Monday, but there are differences with respect to the timing and
strength of this trough. At this time, the better precipitation
threat with this trough looks to be after this forecast period.

&&

.Aviation...(18Z TAF Issuance)
Issued at 157 PM EDT Tue Mar 30 2021

IMPACTS:
-Wind gusts through the  afternoon of 25 to 35 kts out of the
southwest.
-MVFR ceilings arrive tonight from the west with rain showers.
-Cold frontal passage and associated wind shift between 03Z and 07Z.

DISCUSSION: Winds aloft are mixing down into strong wind gusts of 25
to 35 kts this afternoon. These gusts should diminish to around 15
to 20 kts this evening  but will pick back up overnight as the gusts
near 25 kts are possible with the passage of the cold front. Rain
showers and MVFR ceilings will move in from the west tonight ahead
of the cold front, and then the cold frontal passage will usher in a
wind direction change to northwesterly at TAF sites within the hours
of 03Z and 07Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...KH
Short Term...CP
Long Term...JAS
Aviation...KH
Hazardous weather outlook, Mar 30, 4:08 AM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
408 AM EDT Tue Mar 30 2021

INZ021-028>031-035>049-051>057-060>065-067>072-310815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
408 AM EDT Tue Mar 30 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Low afternoon relative humidity and southwesterly wind gusts of 30 to
40 mph could lead to an increased risk of fire spread this
afternoon. Conditions will improve tonight with the arrival of rain
and cooler temperatures.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:37 PM EDTFreeze WarningINDDaviess, Jackson, Jennings, Knox, Lawrence, Martin44 hr

Nearby

Freeze Watches in Indiana, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.